Alert archive / Puerto Rico / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS JSJ

January 15, 2006

NWS JSJ issued this flash flood warning at Jan 15, 2006, 5:08 PM CST. It was in force for 19 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 15, 2006, 5:08 PM CST (23:08 UTC)
Expired
Jan 16, 2006, 12:00 PM CST
In force
19 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

What was reported inside it

TimeReportWhereRemark
Jan 15, 8:01 PM CSTFLASH FLOODSan Juan, PR10 APARTMENTS FLOODED AT THE MONTE HATILLO HOUSING COMPLEX.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 173 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 160007 CCA
FFWSJU
PRC021-033-047-051-061-127-135-137-139-143-160200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
708 PM AST SUN JAN 15 2006

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     DORADO
     COROZAL
     SAN JUAN
     TOA ALTA
     TRUJILLO ALTO
     VEGA ALTA
     BAYAMON
     GUAYNABO
     CATANO
     TOA BAJA

* UNTIL 1000 PM AST

*FOR PEOPLE ALONG THE FOLLOWING RIVER(S)...

* AT 705 PM AST...RIVER LEVEL SENSORS INDICATED THAT THE WATER  
LEVELS WERE ABOVE FLOOD STAGE AND STILL INCREASING FROM HEAVY 
SHOWERS THAT OCCURRED ACROSS THE AREA. MODERATE RAINFALL CONTINUED 
ACROSS THE WARNED AREA AND FLASH FLOODING OF AREAS ALREADY INUNDATED 
AS WELL AS RIVERS AND THEIR TRIBUTARIES ALONG THE WARNING AREA ARE 
LIKELY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GALATEO...
  VEGA ALTA...TOA BAJA...SAN JUAN...SAN ANTONIO...SABANA SECA...RIO
  LAJAS...SAN JOSE...TOA ALTA...MONSERRATE...LEVITTOWN...INGENIO...
  GUAYNABO...DORADO...CATANO...CANDELARIA ARENAS...CANDELARIA...
  CAMPANILLA...BRENAS AND BAYAMON.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 1847 6603 1833 6603 1834 6636 1849 6634

$$

ET

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jan 15, 9:37 AM CST, 7 hours 31 minutes earlier.

Area forecast discussion, Jan 15, 9:37 AM CST, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1137 AM AST SUN JAN 15 2006

.UPDATE...
MODEL FORECAST LOOKS TO BE IN GOOD AGREEMENT WITH CURRENT
SATELLITE AND OBSERVATIONS...SHOWING MAIN FRONTAL FEATURE OVER THE
DOMINICAN REPUBLIC EXTENDING NORTHEAST INTO THE ATLANTIC. 12Z
SOUNDING MATCHES PERFECTLY IN TERMS OF CURRENT MOISTURE OVER LOCAL
AREA. STILL LOOKS LIKE BOUNDARY WILL APPROACH OUR AREA THIS
AFTERNOON WITH MAX CONVERGENCE OVER LOCAL AREA COMBINING WITH MAX
HEATING OF THE DAY AND LOCAL EFFECTS. THIS SHOULD CREATE A GOOD DEAL
OF SHOWERS AND THUNDERSTORMS...MORE NUMEROUS FROM THE CENTRAL
INTERIOR TO THE NORTHERN HALF OF THE ISLAND THIS AFTERNOON.

ISSUED HIHG SURF ADVISORY AND COASTAL FLOOD WATCH FOR NW SWELLS
ENTERING OUR LOCAL WATERS OVERNIGHT AND MAIN CONCERN FOR COASTAL
FLOODING DURING TIMES OF HIGH TIDE LATE MONDAY MORNING./RGZ

&&

.PREV DISCUSSION...
DISCUSSION...THE FEATURE OF MAJOR CONCERN THIS MORNING IS THE
FRONTAL SYSTEM WHICH HAVE BEEN MOVING VERY RAPIDLY IN ITS WAY TO THE
LOCAL AREA. HOWEVER...MODEL GUIDANCE SUGGEST A SLOW DOWN OF THIS
SYSTEM BY THE TIME IF ITS ARRIVAL TO THE AREA. THIS WILL RESULT IN
VERY GOOD CHANCES FOR PRECIPITATION ACROSS THE LOCAL AREA.
HOWEVER...IF THE SYSTEM CONTINUE TO MOVE FASTER THAN EXPECTED...WE
MAY SEE NOT MUCH WEATHER ASSOCIATED TO IT. ALTHOUGH THERE ARE
SOME UNCERTAINTIES HERE...I AM GOING WITH A WET FORECAST FOR
TODAY.

MARINE...NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE POSIBLE
ACROSS THE LOCAL WATERS TODAY WITH CHANCES FOR THUNDERSTORMS. SEA
CONDITIONS SHOULD DETERIORATE RAPIDLY TODAY AS A RESULT OF THE
ARRIVAL OF LONG PERIOD SWELLS FROM THE NORTHWEST. EXPECT A RAPID
DETERIORATION IN THE SEA CONDITIONS FROM THIS AFTERNOON TO TONIGHT.
THE ISSUANCE OF SMALL CRAFT ADVISORIES ARE LIKELY AND PROBABLY THE
ISSUANCE OF HIGH SURF ADVISORY FOR THE NORTHWEST TO NORTH FACING
COASTS OF THE ISLANDS.

AVIATION...SPEEDS OF UP TO 50 KNOTS WERE NOTED IN THE SATELITE
DERIVED WINDS IN THE LOW TO MID LEVELS BEHIND THE FRONT. A VERY
STRONG UPPER LEVEL WIND IS SUGGESTED BY MODEL GUIDANCE WITH
MAGNITUDES HIGHER THAN 100 KNOTS ADVERTISED BY GFS. THIS CAN CREATE
SEVERE TURBULENCE AT THOSE LEVELS FROM PUERTO RICO...ACROSS THE
BAHAMAS AND THE EASTERN HALF OF U.S. ALL THESE FEATURES MATCH THE
RAPID MOVEMENT OF THE FRONTAL SYSTEM NOTED IN THE SATELLITE
IMAGERY.

CLIMATE...THE WINDS WILL INCREASE AGAIN TUESDAY AND WILL REMAIN
MODERATE TO STRONG THROUGH THE WEEK. THIS WILL BE AS A CONSEQUENCE
OF SEVERAL MIGRATORY HIGH PRESSURE SYSTEMS LEAVING THE U.S. EAST
COASTS AND TRAVELING ACROSS THE ATLANTIC WATERS NORTH OF THE LOCAL
AREA AND THE THIGH PRESSURE GRADIENT THEY WILL PRODUCE.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH SURF ADVISORY FROM 2 AM MONDAY TO 2 AM AST WEDNESDAY FOR
     PRZ001-PRZ002-PRZ005-PRZ008-PRZ010-PRZ011-PRZ012-PRZ013.

     COASTAL FLOOD WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON
     FOR PRZ001-PRZ002-PRZ005-PRZ008-PRZ010-PRZ012-PRZ013.

VI...HIGH SURF ADVISORY FROM 2 AM MONDAY TO 2 AM AST WEDNESDAY FOR
     VIZ001-VIZ002.

     COASTAL FLOOD WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON
     FOR VIZ001-VIZ002.

&&

31
Hazardous weather outlook, Jan 15, 4:00 AM CST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST SUN JAN 15 2006

PRZ001>013-AMZ710>750-161030-
600 AM AST SUN JAN 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE CENTER HAS MOVED INTO THE NORTHWEST ATLANTIC...WITH A
TRAILING FRONTAL BOUNDARY LOCATED OVER WESTERN HISPANIOLA AS OF 6
AM THIS MORNING. THIS BOUNDARY WILL CONTINUE TO MOVE SOUTHEAST AND
WILL CROSS THE LOCAL AREA LATER THIS EVENING. ALONG WITH THE FRONTAL
BOUNDARY...UPPER LEVEL CONDITIONS WILL BE FAVORABLE FOR CONVECTIVE
ACTIVITY...AND ISOLATED THUNDERSTORMS ARE LIKELY. THE SOUTHERLY
WINDS AHEAD OF THE FRONTAL BOUNDARY CONTINUES TO BRING TROPICAL
MOISTURE OVER THE LOCAL AREA. WITH THESE INGREDIENTS IN
PLACE...THERE IS THE POTENTIAL FOR HEAVY RAINFALL...AND THERE IS A
GOOD CHANCE OF URBAN AND SMALL STREAM FLOODING ACROSS PARTS OF THE
ISLAND...ALONG WITH A POSSIBILITY FOR ISOLATED AREAS OF FLASH
FLOODING. RESIDENTS AND VISITORS SHOULD ALSO REMAIN ALERT WHILE
SWIMMING IN THE RIVERS TODAY AS HEAVY RAINFALL CAN PRODUCE SUDDEN
DANGEROUS RISES IN RIVER LEVELS. IT DOES NOT HAVE TO BE RAINING IN
THE AREA TO PRODUCE THESE CONDITIONS AS HEAVY SHOWER ACTIVITY
UPSTREAM OF A RIVER CAN PRODUCE THESE DANGEROUS CONDITIONS JUST AS
EASILY.

TODAY...MARINERS CAN EXPECT SEAS OF 3 TO 4 FEET ACROSS THE NEAR
SHORE ATLANTIC AND CARIBBEAN WATERS...AND 4 TO 6 FEET ACROSS THE OFF
SHORE ATLANTIC WATERS WHERE SMALL CRAFT SHOULD EXERCISE CAUTION.
MODERATE TO LARGE NORTHWEST SWELLS WILL BEGIN TO AFFECT THE ATLANTIC
WATERS AND THE CARIBBEAN PASSAGES LATE TONIGHT AND EARLY MONDAY. A
SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR THE OFFSHORE ATLANTIC
WATERS LATER TONIGHT...AND FOR THE REST OF THE LOCAL WATERS BY
MONDAY.

.DAYS TWO THROUGH SEVEN...

HIGH PRESSURE IS FORECAST TO BUILD INTO THE WESTERN ATLANTIC WATERS
ON MONDAY. THERE WILL BE LINGERING MOISTURE IN THE FORM OF PASSING
SHOWERS ACROSS THE AREA FROM TIME TO TIME. MARINE CONDITIONS WILL
BECOME HAZARDOUS ON MONDAY AS NORTHWEST SWELLS CONTINUE TO BUILD
ACROSS THE REGIONAL WATERS. THESE SWELLS WILL COMBINE WITH
INCREASING WINDS TO PRODUCE HAZARDOUS SEAS ACROSS THE REGIONAL
WATERS. SMALL CRAFT ADVISORIES WILL LIKELY BE REQUIRED FOR ALL THE
LOCAL WATERS BY MONDAY NIGHT. AS HIGH PRESSURE CONTINUES TO BUILD
INTO THE WESTERN AND CENTRAL ATLANTIC WATERS THROUGH THE WEEK...THE
SWELLS WILL GRADUALLY BECOME NORTHEAST BY THE SECOND HALF OF THE
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VIZ001-002-AMZ710>730-161030-
600 AM AST SUN JAN 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE CENTER HAS MOVED INTO THE NORTHWEST ATLANTIC...WITH A
TRAILING FRONTAL BOUNDARY LOCATED OVER WESTERN HISPANIOLA AS OF 6
AM THIS MORNING. THIS BOUNDARY WILL CONTINUE TO MOVE SOUTHEAST AND
WILL CROSS THE LOCAL AREA LATER THIS EVENING. ALONG WITH THE FRONTAL
BOUNDARY...UPPER LEVEL CONDITIONS WILL BE FAVORABLE FOR CONVECTIVE
ACTIVITY...AND ISOLATED THUNDERSTORMS ARE LIKELY. THE SOUTHERLY
WINDS AHEAD OF THE FRONTAL BOUNDARY CONTINUES TO BRING TROPICAL
MOISTURE OVER THE LOCAL AREA. WITH THESE INGREDIENTS IN
PLACE...THERE IS THE POTENTIAL FOR HEAVY RAINFALL...AND THERE IS A
CHANCE OF URBAN AND GUT FLOODING ACROSS PARTS OF THE ISLANDS.

MARINERS CAN EXPECT SEAS OF 3 TO 4 FEET ACROSS THE NEAR SHORE
ATLANTIC AND CARIBBEAN WATERS...AND 4 TO 6 FEET ACROSS THE OFF SHORE
ATLANTIC WATERS WHERE SMALL CRAFT SHOULD EXERCISE CAUTION. MODERATE
TO LARGE NORTHWEST SWELLS WILL BEGIN TO AFFECT THE ATLANTIC WATERS
AND THE CARIBBEAN PASSAGES LATE TONIGHT AND EARLY MONDAY AND WILL
CONTINUE THROUGH AT LEAST TUESDAY. A SMALL CRAFT ADVISORY WILL
LIKELY BE NEEDED FOR THE OFFSHORE ATLANTIC WATERS LATER
TONIGHT...AND FOR THE REST OF THE LOCAL WATERS BY MONDAY.

DAYS TWO THROUGH SEVEN...

HIGH PRESSURE IS FORECAST TO BUILD INTO THE WESTERN ATLANTIC WATERS
ON MONDAY. THERE WILL BE LINGERING MOISTURE IN THE FORM OF PASSING
SHOWERS ACROSS THE AREA FROM TIME TO TIME. MARINE CONDITIONS WILL
BECOME HAZARDOUS ON MONDAY AS NORTHWEST SWELLS CONTINUE TO BUILD
ACROSS THE REGIONAL WATERS. THESE SWELLS WILL COMBINE WITH
INCREASING WINDS TO PRODUCE HAZARDOUS SEAS ACROSS THE REGIONAL
WATERS. SMALL CRAFT ADVISORIES WILL LIKELY BE REQUIRED FOR ALL THE
LOCAL WATERS BY MONDAY NIGHT. AS HIGH PRESSURE CONTINUES TO BUILD
INTO THE WESTERN AND CENTRAL ATLANTIC WATERS THROUGH THE WEEK...THE
SWELLS WILL GRADUALLY BECOME NORTHEAST BY THE SECOND HALF OF THE
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

In the hours before

Local storm report, Jan 15, 3:08 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
508 PM AST SUN JAN 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     FLASH FLOOD      TRUJILLO ALTO           18.36N 66.02W
01/15/2006                   TRUJILLO ALTO      PR   EMERGENCY MNGR

            HEAVY SHOWERS ASSOCIATED TO A STRONG COLD FRONT PRODUCED
            RAINFALL ACCUMULATIONS OF BETWEEN 2 TO 6 INCHES. THESE
            SHOWERS FLOODED THE COMMUNITY OF ENCANTADA AND THE ROAD
            8860 IN BARRIO MATIENZO.

0501 PM     FLASH FLOOD      NAGUABO                 18.21N 65.74W
01/15/2006                   NAGUABO            PR   EMERGENCY MNGR

            ROAD 31 EXIT 22 NEAR RIO BLANCO AND HIGHWAY 53 FLOODED.

0501 PM     FLASH FLOOD      CAGUAS                  18.23N 66.04W
01/15/2006                   CAGUAS             PR   EMERGENCY MNGR

            BARRIO CANA-FLOODED

&&

EMORALES
Local storm report, Jan 15, 4:39 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
639 PM AST SUN JAN 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     FLASH FLOOD      SAN JUAN                18.41N 66.06W
01/15/2006                   SAN JUAN           PR   EMERGENCY MNGR

            10 APARTMENTS FLOODED AT THE MONTE HATILLO HOUSING
            COMPLEX.

&&

EMORALES

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 12:03 PM CSTMarine Weather StatementJSJ5 hr
Jan 15, 12:18 PM CSTFlash Flood WarningJSJ18 hr
Jan 15, 1:00 PM CSTFlash Flood WarningJSJ18 hr
Jan 15, 1:33 PM CSTFlash Flood WarningJSJ18 hr
Jan 15, 3:12 PM CSTFlash Flood WarningJSJ18 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive.